Set Theory: Geometric and Real

  • Péter Komjáth
Part of the Algorithms and Combinatorics book series (AC, volume 14)


In this Chapter we consider P. Erdős’ research on what can be called as the borderlines of set theory with some of the more classical branches of mathematics as geometry and real analysis. His continuing interest in these topics arose from the world view in which the prime examples of sets are those which are subsets of some Euclidean spaces. ‘Abstract’ sets of arbitrary cardinality are of course equally existing. Paul only uses his favorite game for inventing new problems; having solved some problems find new ones by adding and/or deleting some structure on the sets currently under research. A good example is the one about set mappings. This topic was initiated by P. Turán who asked if a finite set f(x) is associated to every point x of the real line does necessarily exist an infinite free set, i.e., when xf(y) holds for any two distinct elements. Clearly the underlying structure has nothing to do with the question and eventually a nice theory emerged which culminated in the results of Erdős, G. Fodor, and A. Hajnal. But Paul and his collaborators kept returning to the original setup when the condition is e.g. changed to: let f(x) be nowhere dense, etc. Several nice and hard results have recently been proved. (See Section 8. in this Chapter.)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    U. Abraham: Free sets for nowhere-dense set mappings, Israel Journal of Mathematics, 39 (1981), 167–176.MathSciNetCrossRefGoogle Scholar
  2. 2.
    F. Bagemihl: The existence of an everywhere dense independent set, Michigan Mathematical Journal 20 (1973), 1–2.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    J. E. Baumgartner: Partitioning vector spaces, J. Comb. Theory, Ser. A. 18 (1975), 231–233.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    J. Ceder: Finite subsets and countable decompositions of Euclidean spaces, Rev. Roumaine Math. Pures Appi. 14 (1969), 1247–1251.MathSciNetzbMATHGoogle Scholar
  5. 5.
    Z. Daróczy: Jelentés az 1965. évi Schweitzer Miklós matematikai emlékversenyröl, Matematikai Lapok 17 (1966), 344–366. (in Hungarian)Google Scholar
  6. 6.
    R. O. Davies: Covering the plane with denumerably many curves. Bull. London Math. Soc. 38 (1963), 343–348.Google Scholar
  7. 7.
    R. O. Davies: Partitioning the plane into denumerably many sets without repeated distances, Proc. Camb. Phil. Soc. 72 (1972), 179–183.zbMATHCrossRefGoogle Scholar
  8. 8.
    R. O. Davies: Covering the space with denumerably many curves, Bull. London Math. Soc. 6 (1974), 189–190.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    P. Erdős: Some remarks on set theory, Proc. Amer. Math. Soc. 1 (1950), 127–141.MathSciNetGoogle Scholar
  10. 10.
    P. Erdős: Some remarks on set theory, III, Michigan Mathematical Journal 2 (1953–54), 51–57.CrossRefGoogle Scholar
  11. 11.
    P. Erdős: Some remarks on set theory IV, Mich. Math. 2 (1953–54), 169–173.CrossRefGoogle Scholar
  12. 12.
    P.Erdős: Hilbert térben levó ponthalmazok néhány geometriai és hal- mazelméleti tulajdonságáról, Matematikai Lapok 19 (1968), 255–258 (Geometrical and set theoretical properties of subsets of Hilbert spaces, in Hungarian).MathSciNetGoogle Scholar
  13. 13.
    P.Erdós: Set-theoretic, measure-theoretic, combinatorial, and number-theoretic problems concerning point sets in Euclidean space, Real Anal. Exchange 4 (1978–79), 113–138.MathSciNetGoogle Scholar
  14. 14.
    P.Erdős: My Scottish Book “Problems”, in: The Scottish Book, Mathematics from the Scottish Café (ed. R.D.Mauldin), Birkhauser, 1981, 35–43.Google Scholar
  15. 15.
    P. Erdős, R. L. Graham, P. Montgomery, B. L. Rothschild, J. Spencer, E. G. Straus: Euclidean Ramsey theorems II, in: Infinite and Finite Sets, Keszthely (Hungary), 1973, Coll. Math. Soc. J. Bolyai 10, 529–557.Google Scholar
  16. 16.
    P. Erdős, A. Hajnal: Some remarks on set theory, VIII, Michigan Mathematical Journal 7 (1960), 187–191.MathSciNetCrossRefGoogle Scholar
  17. 17.
    P. Erdős, S. Jackson, R. D. Mauldin: On partitions of lines and space, Fund. Math. 145 (1994), 101–119.MathSciNetGoogle Scholar
  18. 18.
    P. Erdős, S. Kakutani: On non-denumerable graphs, Bull. Amer. Math. Soc., 49 (1943), 457–461.MathSciNetCrossRefGoogle Scholar
  19. 19.
    P. Erdős, P. Komjáth: Countable decompositions of R 2 and R 3, Discrete and Computational Geometry 5 (1990), 325–331.MathSciNetCrossRefGoogle Scholar
  20. 20.
    C. Freiling: Axioms of symmetry: Throwing darts at the real number line, Journal of Symbolic Logic 51 (1986), 190–200.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    H. Friedman: A consistent Fubini-Tonelli theorem for nonmeasurable functions, Illinois Journal of Mathematics, 24 (1980), 390–395.MathSciNetzbMATHGoogle Scholar
  22. 22.
    S. H. Hechler: Directed graphs over topological spaces: some set theoretical aspects, Israel Journal of Mathematics 11 (1972), 231–248.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    P. Komjáth: Tetrahedron free decomposition of R 3, Bull. London Math. Soc. 23 (1991), 116–120.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    P. Komjáth: The master coloring, Comptes Rendus Mathématiques de l’Academie des sciences, la Société royale du Canada, 14(1992), 181–182.zbMATHGoogle Scholar
  25. 25.
    P. Komjáth: Set theoretic constructions in Euclidean spaces, in: New trends in Discrete and Computational Geometry, (J. Pach, ed.), Springer, Algorithms and Combinatorics, 10 (1993), 303–325.CrossRefGoogle Scholar
  26. 26.
    P. Komjáth: A decomposition theorem for R n, Proc. Amer. Math. Soc. 120 (1994), 921–927.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    P. Komjáth: Partitions of vector spaces, Periodica Math. Hung. 28 (1994), 187–193.zbMATHCrossRefGoogle Scholar
  28. 28.
    P. Komjáth: A note on set mappings with meager images, Studia Math. Hung., accepted.Google Scholar
  29. 29.
    K. Kunen: Partitioning Euclidean space, Math. Proc. Camb. Phil. Soc. 102, (1987), 379–383.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    L. Newelski, J. Pawlikowski, W. Seredyński: Infinite free set for small measure set mappings, Proc. Amer. Math. Soc. 100 (1987), 335–339.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    J. H. Schmerl: Partitioning Euclidean space, Discrete and Computational GeometryGoogle Scholar
  32. 32.
    J. H. Schmerl: Triangle-free partitions of Euclidean space, to appear.Google Scholar
  33. 33.
    J. H. Schmerl: Countable partitions of Euclidean space, to appear.Google Scholar
  34. 34.
    W. Sierpinski: Sur un théorème équivalent à l’hypothèse du continu, Bull. Int. Acad. Sci. Cracovie A (1919), 1–3.Google Scholar
  35. 35.
    W. Sierpiński: Hypothèse du continu, Warsaw, 1934.Google Scholar
  36. 36.
    J. C. Simms: Sierpiński’s theorem, Simon Stevin 65 (1991), 69–163MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Péter Komjáth
    • 1
  1. 1.Dept. of Computer ScienceEötvös UniversityBudapestHungary

Personalised recommendations